Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 125, NWS Jackson, MS

August 23, 2017Hinds County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 23, 2017, 9:00 PM CDT for Hinds County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2017, 9:00 PM CDT (02:00 UTC)
Expired
Aug 24, 2017, 12:00 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 23 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1889 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WGUS54 KJAN 240200
FFWJAN
MSC049-240500-
/O.NEW.KJAN.FF.W.0125.170824T0200Z-170824T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
900 PM CDT WED AUG 23 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Hinds County in central Mississippi...

* Until midnight CDT

* At 900 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in the last hour. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Jackson and Byram. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3216 9027 3223 9032 3228 9033 3231 9027
      3231 9016 3229 9016 3229 9018 3226 9018
      3225 9021 3223 9020 3223 9019 3220 9018
      3218 9021 3217 9023 3218 9024 3217 9025

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 7:10 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 23, 7:10 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
710 PM CDT Wed Aug 23 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

VFR conditions will prevail tonight through Thursday. Scattered
TSRA mainly impacting areas south/west of the TAF sites will
diminish this evening. Drier air moving in from the north will
limit TSRA activity Thursday, but could see some impact HBG area.
/EC/

&&

.DISCUSSION...

Through Thursday:
Convection has struggled to get going today, as a
ribbon of somewhat drier mid/upper level air remains across much of
the area. 18Z KJAN sounding showed PW continuing a downward trend
since 6Z. Nevertheless, there is still potential for scattered
convection through this evening as a summer cold front moves
southward into the area overnight. The aforementioned front is
currently approaching the Delta, with 60s dewpoints not too far
behind - already being observed in the Memphis area. Noticeably
drier and slightly cooler air will begin to filter into northern
portions of the CWA late tonight, with lows in the upper 60s by
tomorrow morning in some areas. Unfortunately, this front will begin
to stall Thursday somewhere between the I-20 and Hwy 84 corridors.
That will still be good enough for pleasant conditions tomorrow
across the upper Delta and Hwy 82 corridor. However, isolated to
scattered storms will remain possible across the south as PW values
remain near 2". Between the slightly cooler air mass to the north of
the front and more opportunities for clouds along and south of it,
high temps will be slightly below normal on Thursday. /DL/

Thursday night through Wednesday...

The period will be characterized by a complex and low confidence,
but potentially high impact forecast with respect to the evolution
of now tropical depression Harvey.

At the start of the period on Thursday evening, a trough will be
located in the Great Lakes region with a frontal boundary progged to
be located south of I-20 with showers and storms expected to be
ongoing along and south of said boundary. This convective activity
should dissipate through the early evening hours with the chance for
an isolated shower or two to linger overnight. Much drier air will
continue to filter in behind the boundary with dewpoints dropping
into the upper 50s along the Hwy 82 corridor to mid 60s further
south. This will help allow for cooler low temps overnight into
Friday morning. For Friday, the front should stay stalled out in the
far southern portions of the area where isolated to scattered
afternoon showers and storms will be possible, but overall it should
be a dry day across the vast majority of the area.

By the weekend into the middle of next week, confidence quickly
drops off as model disagreement and significant run-to-run
inconsistencies continue to plague the forecast in regard to
tropical depression Harvey. As of the 15z NHC outlook, Harvey is
located in the Bay of Campeche just off the northwest coast of the
Yucatan Peninsula. Model guidance continues to offer a widely
varying array of solutions, thus introducing large spatial and
temporal uncertainties for any impacts to the ArkLaMiss. Will stick
to the official NHC track and WPC QPF with the general thinking that
Harvey will continue to intensify as it tracks out of the Bay of
Campeche and into the northwest Gulf of Mexico before making
landfall somewhere along the south central Texas coast on Friday.
This is where uncertainty really starts to increase as Harvey
becomes located between a ridge over the Desert Southwest and
another ridge over the northeast Gulf of Mexico with very weak
steering flow through the troposphere. Latest model trends have been
to increase the amplitude of the Desert Southwest ridge and thus
keeps Harvey stalled over Texas with the potential for a
bifurcation pattern for Harvey's track. Some guidance suggests a
turn to the left confining the impacts to Texas but these
solutions appear to be outliers at the moment with the majority of
guidance and the official NHC track favoring a turn to the right
with heavy rain potential spreading towards the ArkLaMiss.

By early to mid next week, the Desert Southwest ridge looks to
breakdown/retrograde into the Great Basin at the same time a
stronger shortwave trough dives down through the Northern Plains in
northwesterly flow. This shortwave trough looks to open a weakness
in the ridging and increase steering flow allowing Harvey, or at
least remnants, to propagate through the ArkLaMiss before getting
absorbed into the mean flow over the Ohio Valley while undergoing
extratropical transition. Explicit model QPF continues to show some
incredible amounts of rainfall from Texas into southwest Louisiana
where confidence is higher in flooding concerns, but continue to
struggle with placement and timing of the axis of heaviest rainfall
across the ArkLaMiss. A lot of moving parts and complex interactions
will govern any impacts to our area so uncertainty remains high as
previously mentioned, however given the presence of deep tropical
moisture, a slow moving tropical system, and the fact that models
have consistently painted swaths of 6-10+ inches of rain the
possibility for potentially high impact flooding cannot be ignored
but exact placement, timing, and amounts will have to be continually
refined as the event nears and it is entirely possible that the
heaviest rain occurs outside of our CWA completely. With all of
that being said, will continue to advertise the limited risk for
flooding for the entire area in the HWO/graphics but will not make
any changes at this point given the lengthy list of
uncertainties. And finally, impressive 0-1km shear and helicity
values will favor low topped miniature supercells and the
potential for severe weather but the spatial extent of this threat
will be dependent on the exact track of Harvey. Once again, this
is a low confidence forecast with the potential for high impacts
so please stay abreast of the latest forecast over the next week.
/TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  88  68  86 /  26  21   9   9
Meridian      72  88  66  88 /  20  15   5   9
Vicksburg     72  87  69  85 /  33  24   9  11
Hattiesburg   73  90  71  88 /  20  33  26  14
Natchez       72  86  70  84 /  35  38  20  22
Greenville    69  86  66  87 /  30   5   4   8
Greenwood     69  87  65  87 /  19   4   3   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 23, 1:58 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
158 PM CDT Wed Aug 23 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
158 PM CDT Wed Aug 23 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

High moisture associated with Tropical Depression Harvey may
bring multiple rounds of heavy rain and the possibility of flash
flooding by next week. 3-5 inches of rain, with locally higher
amounts, are possible through the period. This potential weather
event is still several days away and the timing, amounts and
impacts will likely be adjusted in later forecasts.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

DL

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 23, 7:03 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
703 PM CDT WED AUG 23 2017

MSZ042-043-048-049-240030-
Hinds MS-Yazoo MS-Rankin MS-Madison MS-
703 PM CDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN RANKIN...NORTHEASTERN
YAZOO...EAST CENTRAL HINDS AND CENTRAL MADISON COUNTIES UNTIL 730 PM
CDT...

At 702 PM CDT, Meteorologists were tracking a strong thunderstorm
near Florence, or near Byram. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of western Rankin...
northeastern Yazoo...east central Hinds and central Madison Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3294 9013 3288 8997 3288 8994 3214 9003
      3216 9024 3294 9025
TIME...MOT...LOC 0002Z 097DEG 2KT 3214 9018

JM
Special weather statement, Aug 23, 7:04 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
704 PM CDT WED AUG 23 2017

MSZ049-240030-
Rankin MS-
704 PM CDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN COUNTY UNTIL
730 PM CDT...

At 704 PM CDT, Meteorologists were tracking a strong thunderstorm
near Whites, or near Byram. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Rankin
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3206 9023 3209 9023 3209 9025 3210 9024
      3211 9025 3212 9024 3215 9024 3215 9025
      3216 9024 3218 9024 3219 9020 3220 9018
      3222 9019 3221 9008 3205 9011 3205 9019
TIME...MOT...LOC 0004Z 097DEG 1KT 3213 9019

JM
Special weather statement, Aug 23, 8:06 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
806 PM CDT WED AUG 23 2017

MSZ074-240130-
Forrest MS-
806 PM CDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORREST COUNTY
UNTIL 830 PM CDT...

At 806 PM CDT, Meteorologists were tracking a strong thunderstorm
over Petal. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Petal and Eastabuchie around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3129 8932 3144 8931 3144 8924 3143 8914
      3125 8915
TIME...MOT...LOC 0106Z 097DEG 2KT 3136 8921

JM
Special weather statement, Aug 23, 8:10 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
810 PM CDT WED AUG 23 2017

MSZ048-049-240145-
Hinds MS-Rankin MS-
810 PM CDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND CENTRAL
HINDS COUNTIES UNTIL 845 PM CDT...

At 810 PM CDT, Meteorologists were tracking a strong thunderstorm
near Richland. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Jackson and Byram around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3225 9059 3244 9046 3236 9027 3235 9010
      3214 9000 3205 9004 3205 9014
TIME...MOT...LOC 0110Z 097DEG 2KT 3226 9021

JM
Special weather statement, Aug 23, 8:33 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
833 PM CDT WED AUG 23 2017

MSZ065-066-074-240200-
Jones MS-Covington MS-Forrest MS-
833 PM CDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORREST...
SOUTHEASTERN COVINGTON AND SOUTHWESTERN JONES COUNTIES UNTIL 900 PM
CDT...

At 831 PM CDT, Meteorologists were tracking a strong thunderstorm
near Moselle, or 10 miles northwest of Petal. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm as well
as some light flodding due to heavy rainfall.

This strong thunderstorm will be near...
  Sanford around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3145 8945 3161 8943 3161 8927 3155 8921
      3144 8912 3143 8914 3127 8915
TIME...MOT...LOC 0131Z 151DEG 1KT 3148 8932

JM
Special weather statement, Aug 23, 8:34 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
834 PM CDT WED AUG 23 2017

MSZ065-066-074-240200-
Jones MS-Covington MS-Forrest MS-
834 PM CDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORREST...
SOUTHEASTERN COVINGTON AND SOUTHWESTERN JONES COUNTIES UNTIL 900 PM
CDT...

At 831 PM CDT, Meteorologists were tracking a strong thunderstorm
near Moselle, or 10 miles northwest of Petal. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm as well
as some minor flooding due to heavy rainfall.

This strong thunderstorm will be near...
  Sanford around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3145 8945 3161 8943 3161 8927 3155 8921
      3144 8912 3143 8914 3127 8915
TIME...MOT...LOC 0131Z 151DEG 1KT 3148 8932

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:03 PM CDTSpecial Weather StatementJANMadison27 min
Aug 23, 7:04 PM CDTSpecial Weather StatementJANRankin26 min
Aug 23, 7:11 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson34 min
Aug 23, 8:06 PM CDTSpecial Weather StatementJANForrest24 min
Aug 23, 8:10 PM CDTSpecial Weather StatementJANHinds35 min
Aug 23, 8:33 PM CDTSpecial Weather StatementJANJones27 min
Aug 23, 8:34 PM CDTSpecial Weather StatementJANJones26 min
Aug 23, 9:49 PM CDTFlash Flood WarningJANMarion3 hr

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.